Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 11, NWS Shreveport, LA

July 18, 2014Angelina County, Nacogdoches County, San Augustine County, Texas

NWS Shreveport, LA issued this flash flood warning at Jul 18, 2014, 12:58 AM CDT for Angelina County, Nacogdoches County, San Augustine County, Texas. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2014, 12:58 AM CDT (05:58 UTC)
Expired
Jul 18, 2014, 3:00 AM CDT
In force
2 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Angelina County, TX, Nacogdoches County, TX, San Augustine County, TX

The radar

The Shreveport radar (KSHV), 124 km from the middle of the area, began a volume at 05:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 2:45 AM CDTFLASH FLOOD6 Nnw Broaddus, TXPART OF COUNTY ROAD 1992 CLOSED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 107 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 6.0 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2014-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2014-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1236 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
761 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

384 
WGUS54 KSHV 180558
FFWSHV
TXC005-347-405-180800-
/O.NEW.KSHV.FF.W.0011.140718T0558Z-140718T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1258 AM CDT FRI JUL 18 2014

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ANGELINA COUNTY IN EASTERN TEXAS...
  NACOGDOCHES COUNTY IN EASTERN TEXAS...
  SAN AUGUSTINE COUNTY IN EASTERN TEXAS...

* UNTIL 300 AM CDT

* AT 1253 AM CDT...THE PUBLIC REPORTED FLASH FLOODING FROM A   
THUNDERSTORM OVER THE WARNED AREA ON HIGHWAY 69. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
WODEN...ATTOYAC AND MELROSE AS THE RAIN...SOME HEAVY CONTINUES TO 
FALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3159 9449 3158 9414 3126 9435 3126 9471

$$

24

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 10:53 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 17, 10:53 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1053 PM CDT THU JUL 17 2014

.AVIATION...
RAIN HAS COME TO AN END AT THE TYR/GGG TERMINALS WITH THE BACK
EDGE OF RAIN LIKELY EXITING THE TXK TERMINAL SHORTLY AFTER THE 06Z
HOUR. THIS IS A MAJOR CHANGE IN TERMINAL FORECASTING THINKING
COMPARED TO THE 00Z TAF PACKAGE WHEN IT APPEARED THAT SHRA/TSRA
WOULD BE AFFECTING ALL TERMINAL LOCATIONS THROUGH THE OVERNIGHT
HOURS. CONVECTION SEEMS TO BE CONFINED TO THE LFK TERMINAL
ONLY...CLOSER TO THE WARM FRONT. ELSEWHERE...JUST LOOKING AT LIGHT
TO MODERATE SHOWERS WITH VSBYS MOSTLY IN THE 3-5 MILE RANGE AND
CEILINGS MOSTLY IFR.

FOR THE REMAINING OVERNIGHT HOURS...KEPT THE ABOVE THINKING WITH
THE HRRR SUGGESTING WE WILL SEE CONVECTION ENDING FROM WEST TO EAST
ACROSS THE REMAINING TERMINALS AFTER THE 12Z FRI HOUR.
OBVIOUSLY...CONVECTION WILL HANG ON A LITTLE LONGER AT THE MLU
TERMINAL. CEILINGS WILL BE SLOW TO LIFT ON FRIDAY FROM WEST TO
EAST BUT THEY SHOULD GRADUALLY BECOME MVFR FROM WEST TO EAST
DURING THE DAY.

WINDS WILL BE MOSTLY VARIABLE NEAR 5KTS...EVENTUALLY BECOMING
NORTHWEST TO NORTHERLY NEAR 5-10KTS WITH THE SLOW PASSAGE OF A
COLD FRONT.

13

&&

.PREV DISCUSSION... /ISSUED 926 PM CDT THU JUL 17 2014/

DISCUSSION...
MAJOR UPDATE FOR THIS EVENING AS THE HEAVY RAIN HAS SHIFTED SOUTH.
THIS HAS RESULTED IN THE CANCELLATION OF THE FLASH FLOOD WATCH FOR
SOUTHWEST ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS. FOR
THE REMAINDER OF TONIGHT INTO FRIDAY...QFP AND POP GRIDS HAVE BEEN
UPDATED TO SHOW THIS TREND. DEEP EAST TEXAS INTO ADJACENT WESTERN
LOUISIANA WILL RECEIVE THE HIGHEST RAINFALL TOTALS GOING FORWARD...
BUT AMOUNTS AND RAINFALL RATES DO NOT LOOK HIGH ENOUGH TO ISSUE A
WATCH ATTM. ON FRIDAY...THE UPPER TROUGH WILL CROSS THE REGION...WITH
RAINFALL ENDING FROM WEST TO EAST.

TEMPERATURE AND DEWPOINT GRIDS HAVE ALSO BEEN UPDATED FOR TONIGHT
INTO FRIDAY...TO SUPPORT THE WARM FRONTAL BOUNDARY WHICH REMAINS
SOUTH OF THE CWA...FROM NEAR BPT TO CLL. IT MAY MOVE A LITTLE MORE
NORTH OVERNIGHT...WHICH WILL BRING TEMPS AND DEWPOINTS UP AFTER
MIDNIGHT IN SOUTHERN AREAS...BUT ONLY A SMALL CHANGE FROM CURRENT LEVELS.

UPDATED PRODUCTS WILL BE OUT SHORTLY AND GRIDS HAVE BEEN SENT.

/14/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  69  79  74  89  74 /  90  70  30  20  20
MLU  67  78  74  88  74 /  90  90  50  20  30
DEQ  64  77  70  88  72 /  80  50  10  10  10
TXK  64  76  71  87  73 /  90  60  20  10  10
ELD  65  78  72  87  73 /  90  80  30  20  20
TYR  70  81  74  90  75 /  70  50  20  10  10
GGG  69  82  74  90  75 /  80  50  20  10  10
LFK  73  85  75  92  76 /  90  80  30  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

13
Hazardous weather outlook, Jul 17, 12:00 PM CDT, 12 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT THU JUL 17 2014

ARZ072-073-LAZ001>006-010>014-017>022-TXZ126-136>138-149>153-
165>167-181700-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1200 PM CDT THU JUL 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN AREA OF SHOWERS AND ISOLATED THUNDERSTORMS...WILL CONTINUE TO
INCREASE GRADUALLY ACROSS THE REGION LATER THIS AFTERNOON. INSTABILITY
WILL REMAIN QUITE LIMITED...THUS...LOCALLY HEAVY RAINFALL WILL
REMAIN THE PRIMARY THREAT...AS WIDESPREAD ONE TO THREE INCHES OF
RAIN FALLS OVER MUCH OF THE REGION. SOME PONDING OF WATER MAY
OCCUR ON ROADWAYS AND LOW LYING AREAS IN THE HEAVIER SHOWERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SHOWERS AND THUNDERSTORMS...SOME CONTAINING LOCALLY HEAVY
RAINFALL...WILL CONTINUE TO SPREAD EAST ACROSS THE REGION THROUGH FRIDAY
AFTERNOON...BUT SHOULD GRADUALLY DIMINISH FROM WEST TO EAST
DURING THE EVENING. ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WILL REMAIN POSSIBLE OVER THE REGION THIS WEEKEND
THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...IS NOT ANTICIPATED FOR THIS AFTERNOON OR
TONIGHT.

ARZ050-051-059>061-070-071-OKZ077-TXZ096-097-108>112-124-125-
181700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-
UPSHUR-
1200 PM CDT THU JUL 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON...
A LARGE AREA OF SHOWERS AND ISOLATED THUNDERSTORMS... WILL
CONTINUE TO DEVELOP ACROSS THE AREA...THROUGH THE OVERNIGHT HOURS.
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE TODAY OVER THESE
AREAS. CLOUD COVER AND RAIN COOLED AIR FROM THESE NUMEROUS
SHOWERS AND THUNDERSTORMS WILL LIMIT THE SEVERE WEATHER
THREAT...WITH LOCALLY HEAVY RAINFALL REMAINING THE PRIMARY
THREAT. RAINFALL TOTALS OF THREE TO SIX INCHES WILL BE
POSSIBLE...WHICH WILL RESULT IN AN ENHANCED FLASH FLOOD THREAT
ESPECIALLY IF HEAVY RAINFALL MOVES REPEATEDLY OVER THE SAME AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SHOWERS AND THUNDERSTORMS...SOME CONTAINING LOCALLY HEAVY
RAINFALL...WILL CONTINUE TO SPREAD EAST ACROSS THE REGION THROUGH FRIDAY
MORNING...BUT SHOULD GRADUALLY DIMINISH FROM WEST TO EAST DURING
THE AFTERNOON. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
WILL REMAIN POSSIBLE OVER THE REGION THIS WEEKEND THROUGH EARLY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...COULD POSSIBLY BE NEEDED TONIGHT OVER NORTHEAST
TEXAS...SOUTHEAST OKLAHOMA...AND SOUTHWEST ARKANSAS FOR THE
POTENTIAL OF FLASH FLOODING.

VII

In the hours before

Local storm report, Jul 18, 12:53 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1253 AM CDT FRI JUL 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     FLASH FLOOD      HUNTINGTON              31.28N  94.58W
07/18/2014                   ANGELINA           TX   BROADCAST MEDIA

            A VEHICLE IS UNDERWATER ON HWY. 69 IN HUNTINGTON IN
            FRONT OF THE TEXAS STATE BANK.

&&

EVENT NUMBER SHV1400438

13
Local storm report, Jul 18, 12:56 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1256 AM CDT FRI JUL 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     FLASH FLOOD      LUFKIN                  31.33N  94.73W
07/18/2014                   ANGELINA           TX   BROADCAST MEDIA

            SOUTHWOOD DRIVE IN LUFKIN IS FLOODED. RAINFALL ON THE
            SOUTH PART OF TOWN IN EXCESS OF 6 INCHES.

&&

EVENT NUMBER SHV1400439

13

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 11:01 PM CDTFlash Flood WarningSHVAngelina119 min
Jul 18, 4:44 AM CDTFlash Flood WatchSHVAngelina, Nacogdoches, Sabine, San Augustine6 hr
Jul 18, 5:18 AM CDTAreal Flood AdvisorySHVSabine57 min
Jul 18, 6:17 AM CDTRiver Flood WarningSHVSabine, San Augustine55 hr

Nearby

Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.